Try it
General Medicine · Nephrology: acute interstitial nephritis
Sample itemA 45-year-old woman taking omeprazole for 3 weeks develops fever, a rash and a rise in creatinine from 0.9 to 2.6 mg/dL. Urine microscopy shows white cells and white cell casts without red cells, and blood eosinophils are raised. What is the most appropriate management?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
C. Stop omeprazole and consider corticosteroids if no early recovery
Drug-induced acute interstitial nephritis is an immune hypersensitivity reaction, commonly to proton pump inhibitors, beta-lactams and NSAIDs. Fever, rash, eosinophilia and sterile pyuria with white cell casts are suggestive, though the triad is often incomplete. The offending drug must be stopped, and steroids are given when function does not improve promptly.
Option by option
A. Start an ACE inhibitor for renoprotection
An ACE inhibitor would reduce GFR further in acute kidney injury and does not treat the cause.
B. Continue omeprazole and give intravenous fluids alone
Continuing the culprit allows ongoing interstitial injury and irreversible fibrosis.
C. Stop omeprazole and consider corticosteroids if no early recovery (correct)
Correct. Withdrawal of the culprit drug is the key step, and steroids speed recovery in selected cases.
D. Start haemodialysis immediately
Dialysis is needed only for refractory hyperkalaemia, acidosis, overload or uraemia, and none is described.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More General Medicine questions
- EndocrinologyA 19-year-old with type 1 diabetes presents with vomiting, deep rapid breathing, fruity…
- ElectrolytesWhich is the earliest ECG change in hyperkalaemia?
- Infectious diseaseWhat is the drug of choice for Pneumocystis jirovecii pneumonia in a patient with advanc…
- NeurologyA chronic alcohol user is brought in confused, with nystagmus and an unsteady gait. What…